Winter Weather, Northern Berkshire
- When
- December 25, 1:00 AM EST to 12:56 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A warm front brought freezing rain to western Massachusetts on December 25, 2021 with some areas changing over to plain rain later in the day. 25 of an inch were observed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm front brought freezing rain to western Massachusetts on December 25, 2021 with some areas changing over to plain rain later in the day. Flat ice accumulations ranging from a light glaze to 0.25 of an inch were observed. This resulted in some icy roadways and some vehicle accidents/spin outs. The speed limit along a portion of Interstate 90 within Berkshire County was reduced to 40 mph as a result of the icy roads.
Key Impacts: travel delays, vehicle accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 25, 12:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1245 AM EST Sat Dec 25 2021
.SYNOPSIS...
Tonight, a system will approach from the west, bringing mixed
precipitation including freezing rain. Freezing rain gradually
transitions to rain Christmas Day before ending during the
evening. A trend to drier weather is expected Sunday, though
some lake-effect and upslope rain and snow showers may linger.
&&
.NEAR TERM /THROUGH 6 AM THIS MORNING/...
A Winter Weather Advisory remains in effect for Windham County
in southern Vermont through 7 PM today...
A Winter Weather Advisory remains in effect for the Mohawk
Valley, Adirondacks, Lake George Saratoga Region, Bennington
County in southern Vermont and western Massachusetts through 1
PM today...
A Winter Weather Advisory remains in effect for the Schoharie
Valley, eastern Catskills, Capital District, Taconics, mid-
Hudson Valley and northwestern Connecticut through 10 AM today...
.UPDATE...Made some minor adjustments to hourly temps and
PoPs/weather for the rest of the night. Surface observations
indicate 99 percent of the forecast area is below freezing, so
confidence in mixed precipitation remains high. Timing of precip
arriving still looks reasonable, with a general trend of
developing from west to east into the early morning hours. Made
some minor changes to mention a snow/sleet mix for areas
north/east of Albany during the first few hours after onset,
with sleet from Albany south/west. Any slow/sleet should rather
quickly change to freezing rain through the early morning, as
the warm nose aloft becomes more pronounced.
PREVIOUS[0943]...Warm air continues to push eastward from
western NY while cold air holds on over the eastern half of NY.
Temperatures currently are ranging from the mid 50s in southwest
NY to the teens in the northeast. Still expecting precipitation
to develop near I-81 in central NY toward midnight, then move
east across our area during the predawn hours. Temperatures will
be slowly rising through the 20s and this precipitation will
begin as freezing rain in many areas. Temperatures will be
rising to near or possibly even slightly above freezing east of
the Hudson River due to light southeasterly downslope from the
Taconics in that area, so that area may escape any icing.
However west of the Hudson River a glaze can be expected by
daybreak.
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
One forecast challenge tomorrow is whether or not there will be
a lull in the precip during the mid-morning hours Christmas
morning. The NAM has two separate waves of precip, while the
HRRR brings in the second wave sooner. Other guidance is
generally somewhere in between these two solutions. The societal
impacts will be similar regardless of whether or not there is a
lull mid-morning, however. Freezing rain accumulation generally
looks to range from a glaze to 0.1" for most areas south of the
Capital District (with the exception of higher elevations where
around 0.1-0.2" is possible), 0.1-0.25" for the Mohawk Valley
and upper Hudson Valley into southern VT, as well as the
southern Adirondacks. There may be a few spots in Windham County
(and the southern Adirondacks as well) that receive between a
quarter and a third of an inch of freezing rain. While this is
sub ice-storm warning criteria, travel may nevertheless become
difficult late tonight and tomorrow for areas experiencing
freezing rain, so use caution and give yourself extra time to
reach your destination tomorrow.
Saturday night, the upper disturbance and associated surface low
move off to the east, causing precip to wind down across the
region. We switch to cold air advection behind as the system
pulls away, so some mixed rain/snow/sleet showers will be
possible tomorrow evening and early tomorrow night, but
additional accumulation (if any) looks relatively minor. Will
also note that many areas will fall back below freezing by 12z
Sunday, so any standing water on roads and walkways may re-
freeze, possibly resulting in continued slippery travel
conditions Saturday night as well.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Quite a bit of uncertainty in terms of the precipitation
pattern especially as it relates to the finer details during the
long-term period. Given the situation, at this point, the
pattern looks mostly dry, yet progressive during this period.
The best chance for precipitation looks to be during the middle
portions of this period. Temperatures are expected to run normal
than normal level during this time frame.
We start off the long-term forecast period on Sunday with mainly dry
conditions as storm system departs to our east. On the backside of
this departing storm system and in a cold air regime, there could be
some lingering lake effect and orographically enhanced snow showers.
These snow showers should wane as the day progresses on Sunday.
Sunday night into Monday, the deterministic forecast models and their
ensembles are depicting a storm system developing over the north-
central U.S. As this storm system translates eastward, forecast
models/ensembles are indicating the system fizzling out. Given that
computer models signal this storm system losing steam, have kept the
forecast dry on Monday over the area.
On the heels of the first storm system that fizzles out, will be a
second storm system that computer models are projecting to develop
over the central U.S. Monday night into Tuesday. Tapping into to
Gulf of Mexico waters and associated with the southern stream, this
storm system has the potential to bring us our next widespread
precipitation Tuesday evening into Wednesday.
The GFS/GEM models has the area drying out during the second half of
Wednesday with a southern stream wave well off to our south.
However, the ECMWF keeps the area wet through Wednesday into
Thursday as it tracks the southern wave further north and faster
into our area. Given the differences amongst guidances, have only
included chance PoPs second half of Wednesday into Thursday.
Thursday PM into Saturday or through the rest of the extended looks
mainly dry and tranquil.
Temperature anomalies will run warmer than normal levels during this
period with daytime highs mostly in the upper 30s to lower 40s along
the river valleys and overnight lows in the mid to upper 20s to mid
30s across the lower elevation areas.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Flying conditions will be lowering over the next few hours as
steady precip spreads across the area from the west. With
surface temps below freezing, precip will initially be freezing
rain for all sites with visibility around 2 or 3 SM. Winds will
be calm or very light from a northerly direction, but will
become south to southeast towards daybreak Saturday. Ceilings
will be lowering to IFR for all sites, with some LIFR possible
at KPSF as well.
Precip will be changing from FZRA to RA for all sites through
the morning to early afternoon hours. It will take longest to
change over at KGFL as surface temps slowly warm up. Visibility
will continue to be 2 to 3 SM within precip and ceilings will
remain fairly lower, generally at or below 1000 ft for all
sites.
Steady precip will be tapering off for all sites around 20z-
22z. However, another round of showers is possible for 00z-05z,
especially for KALB/KPSF with possible IFR conditions.
Otherwise, visibility should be in MVFR range thanks to
lingering mist/drizzle and ceilings will stay fairly low.
Ceilings may slowly start to rise during the overnight hours
with winds becoming west to northwest at around 5 kts. Flying
conditions will likely still be MVFR for all sites through Sat
night.
Outlook...
Saturday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Wednesday: Moderate Operational Impact. Chance of SHRA...SHSN.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Through 00z Sunday...As of 6:15 PM EST, MVFR cigs were sited at the
terminals with cloud bases ranging between 1,000-2,000ft. These low
to mid clouds are preceding the arrival of freezing rain which is
expected to overspread the area shortly after midnight. Once the
freezing rain arrives, expect for MVFR-LIFR cigs and/or vis to
develop. Shortly after daybreak, with the exception of KGFL,
freezing rain is expected to transition over to rain as temperatures
increase. KGFL should see the transition take place in the
afternoon. Rain should continue into the late afternoon/early
evening hours over the TAF sites with the exception of KGFL, which
is expected to see rain persist through the TAF period. MVFR-LIFR
conditions will persist through the remainder of the TAF period
thanks to clouds which could fall as low as under 1,000ft.
Winds are expected to remain calm, if not, light and variable
through the TAF cycle.
&&
.HYDROLOGY...
No widespread or significant issues are expected on the main
stem rivers into early next week. Flows will likely hold steady
or through Saturday morning, with some within-bank rises
possible Saturday afternoon through Sunday morning.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EST this morning for
CTZ001-013.
NY...Winter Weather Advisory until 10 AM EST this morning for
NYZ047-051>054-058>061-063>066.
Winter Weather Advisory until 1 PM EST this afternoon for
NYZ032-033-038>043-048>050-082>084.
MA...Winter Weather Advisory until 1 PM EST this afternoon for
MAZ001-025.
VT...Winter Weather Advisory until 1 PM EST this afternoon for
VTZ013.
Winter Weather Advisory until 7 PM EST this evening for VTZ014-
015.
&&
SYNOPSIS...Main/Rathbun
NEAR TERM...MSE/Main/JPV
SHORT TERM...Evbuoma
LONG TERM...Evbuoma
AVIATION...Frugis
HYDROLOGY...Main/RathbunHazardous Weather Outlook National Weather Service Albany NY 432 PM EST Fri Dec 24 2021 CTZ001-013-NYZ047-051>054-058>061-063>066-251200- Northern Litchfield-Southern Litchfield-Schoharie-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 432 PM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for Litchfield County in northwestern Connecticut and the Schoharie Valley, eastern Catskills, Helderbergs, mid Hudson Valley, Taconics, eastern Albany and western Rensselaer Counties in eastern New York. .DAY ONE...Tonight. With temperatures below freezing this evening, isolated slippery travel conditions are possible as melted snow refreezes on roads and walkways. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. MAZ001-025-NYZ032-033-038>043-048>050-082>084-VTZ013-251200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Western Schenectady- Eastern Schenectady-Southern Saratoga-Northern Fulton- Southeast Warren-Southern Washington-Bennington- 432 PM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for Bennington County in southern Vermont, the Mohawk Valley, southern Adirondacks, Lake George northern Saratoga Region, northern and western Capital District in eastern New York and western Massachusetts. .DAY ONE...Tonight. With temperatures below freezing this evening, isolated slippery travel conditions are possible as melted snow refreezes on roads and walkways. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. VTZ014-015-251200- Western Windham-Eastern Windham- 432 PM EST Fri Dec 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for Windham County in southern Vermont. .DAY ONE...Tonight. With temperatures below freezing this evening, isolated slippery travel conditions are possible as melted snow refreezes on roads and walkways. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996872, 996873.